5-Year Old’s Unusual Reaction to 5-htp

“I read about 5-htp and under the recommendation of a friend.”

I have read about your research and articles about the harmful effects of Prozac, etc., and wonder if you can help me figure out why my 5-yr old son had an unusual reaction to 5-htp –a supposedly safe natural supplement.

My son Alex has is mildly autistic and has sleep problems in that he takes a long time to fall asleep (1-2 hours) and ends up going to sleep around midnight every night. I read about 5-htp and under the recommendation of a friend decided to try it to see if it would help Alex to sleep and to calm down. (At that time, he seemed to have gotten a little immune to melatonin which we used to give him once in a while to help him sleep, which was why we were looking for other means.) On the first night we gave him 100mg at 6:30 p.m. and he resisted going to bed till 9:30p.m., then fell asleep at 10p.m. However, he woke up at 3a.m. that night and stayed awake all night and all of the next day, falling asleep at 10p.m.! We didn’t give him anything that night, but to convince ourselves that his reaction was not a coincidence (he does have the tendency to wake up in the middle of the night once in a while), We gave him another 100mg on the third night at around 8:30p.m. This time he fell asleep at 9:30p.m., but woke up at 11p.m., 2 hours later! He only managed to fall asleep at 5a.m. the next morning, then woke up at 8a.m. During the time that he was awake on the medication, he looked quite disoriented and tired, but didn’t have any aggressive or extreme behaviors just real out-of-sorts.

Do you think Alex has a problem metabolizing the serotonin? Have you come across any other incidences like his?

A Note from Dr. Tracy
As those of you who have read the research in my book (Prozac: Panacea or Pandora?) know, elevated levels of serotonin are found in those who are autistic. This indicates an inability to metabolize serotonin. Therefore, ANYTHING that increases serotonin – whether you are told it is natural or not – should be expected to produce adverse effects in someone who has autistic symptoms.

L. L.

6/20/2000

This is Survivor Story number 21.

Total number of stories in current database is 96

496 total views, 2 views today

Posted in Breaking News - Our Most Recent Serotonin Nightmares., SSRI Survivor Stories and tagged , , , , , , , , , .

Ann Blake Tracy, Executive Director,
International Coalition for Drug Awareness
(DrugAwareness.Org & SSRIstories.Net)
Author: ”Prozac: Panacea or Pandora? – Our Serotonin Nightmare – The Complete Truth of the Full Impact of Antidepressants Upon Us & Our World” & Withdrawal CD “Help! I Can’t Get Off My Antidepressant!”

She has specialized since 1990 in adverse reactions to serotonergic medications (such as Prozac, Sarafem, Zoloft, Paxil, Luvox, Celexa, Lexapro, Effexor, Serzone, Remeron, Anafranil, Fen-Phen, Redux and Meridia as well as the new atypical antipsychotics Zyprexa, Geodon, Seroquel and Abilify), as well as pain killers, and has testified before the FDA and congressional subcommittee members on antidepressants.

WITHDRAWAL WARNING: In sharing this information about adverse reactions to antidepressants I always recommend that you also give reference to my CD on safe withdrawal, Help! I Can’t Get Off My Antidepressant!, so that we do not have more people dropping off these drugs too quickly – a move which I have warned from the beginning can be even more dangerous than staying on the drugs!

WITHDRAWAL HELP: You can find the hour and a half long CD on safe and effective withdrawal helps here: store.drugawareness.org And if you need additional consultations with Ann Blake-Tracy, you can book one at www.drugawareness.org or sign up for one of the memberships for the International Coalition for Drug Awareness which includes free consultations as one of the benefits of that particular membership plan. You can even get a whole month of access to the withdrawal CD with tips on rebuilding after the meds, all six of my DVDs, hundreds of radio interviews, lectures, TV interviews I have done over the years PLUS my book on antidepressants with more information than you will find anywhere else for only $30 membership for a month (that is only $5 more than the book alone would cost) at www.drugawareness.org. (Definitely the best option to save outrageous postage charges for those out of the country!)

Leave a Reply